Delaware, 2004

Winter Weather in Delaware, January 17 to 18, 2004

January 17 to 18, 2004 · NWS PHI · 4 events in 4 counties and zones

A low pressure system from the southern plains combined with a cold front from the upper Mississippi Valley to bring a wintry mix of precipitation across Delaware during the evening and overnight on the 17th. Precipitation began as snow across the northern part of the state and a mixture of freezing rain, sleet and snow across southern parts of the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system from the southern plains combined with a cold front from the upper Mississippi Valley to bring a wintry mix of precipitation across Delaware during the evening and overnight on the 17th. Precipitation began as snow across the northern part of the state and a mixture of freezing rain, sleet and snow across southern parts of the state. As warmer air moved in aloft, precipitation changed to freezing rain in all areas by around 3 a.m. EST. Warmer air also moved in near the surface and the freezing rain changed to plain rain from south to north across the state between 3 a.m. and 7 a.m. EST. Snowfall accumulations in New Castle County averaged around one inch. Lesser amounts fell farther south. Ice accretions across the state were generally less than one-tenth of an inch. Untreated roads became very hazardous and slippery, especially since the recent weather was unseasonably cold. The low pressure system responsible for the wintry mix moved from the Oklahoma/Texas border on the morning of the 17th, into the Tennessee Valley the morning of the 18th and east of Long Island during the late afternoon of the 18th. The low pressure system combined with a cold front that moved from the Upper Mississippi Valley the morning of the 17th east through the state during the late afternoon of the 18th to wring moisture from the atmosphere onto the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 17, 3:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 17, 3:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EST SAT JAN 17 2004

.SYNOPSIS...
TWO SHORTWAVES...ONE NORTHERN AND ONE SOUTHERN BRANCH...ARE
COMBINING TO PRODUCE A HEALTHY MIX OF WINTER WEATHER OVER THE REGION
FOR TONIGHT AND SUNDAY.  WINTER WEATHER ADVISORY WAS ISSUED AROUND
115 PM...AND CONTINUES IN EFFECT FOR TONIGHT AND SUNDAY.

IN THE SHORT TERM...CANADIAN VORTEX CONTINUES TO WRAP COLD AIR
OUTBREAKS DOWN INTO THE NORTHEAST PORTION OF THE COUNTRY FOR THE
NEXT 3-5 DAYS.  LONGER-TERM...SOME SUGGESTION THE PATTERN MAY BE
CHANGING AS A RIDGE BUILDS IN THE EASTERN PACIFIC WITH RESULTANT
DOWNSTREAM CHANGES.

&&

.DISCUSSION...
CURRENT RADAR MOSAIC SHOWS HEALTHY AREA OF PRECIPITATION TO OUR
WEST...WITH SOME VIRGA ALREADY OVERHEAD..AND GOOD FEED OF MOISTURE
FROM THE SOUTH.  12Z GFS/ETA QPF EDGED UPWARD FROM PREVIOUS
RUNS...AND NEW 18Z ETA QPF CONTINUES IN THAT DIRECTION.  GIVEN
RECENT VERY COLD WEATHER...STILL QUITE CONCERNED ABOUT POTENTIAL FOR
SIGNIFICANT ICING ON THE GROUND IN THOSE AREAS WHERE PRECIPITATION
CHANGES OVER TO LIQUID AND AIR TEMPERATURES STAY NEAR FREEZING FOR
MUCH OF THE EVENT.

ONCE SYSTEM PULLS OUT LATE SUN...WE GET THE NEXT REINFORCING SURGE
OF COLD AIR IN ITS WAKE.  AT LEAST THIS ONE DOESNT LOOK AS COLD AS
THE PREVIOUS TWO OUTBREAKS...BUT TEMPERATURES WILL REMAIN BELOW
NORMAL.

SOME MODERATION IN ADVANCE OF NEXT SHORTWAVE ON THU...AND
PRECIPITATION AMOUNTS WITH THIS SYSTEM LOOK RELATIVELY LIGHT.
ANOTHER QUICK MOVING SYSTEM MAY AFFECT THE REGION NEXT WEEKEND.

&&

.MARINE...SMALL CRAFT ADVISORY LOWERED ON THIS PACKAGE...BUT MAY BE
NEEDED AGAIN SUN NIGHT IN THE COLD AIR ADVECTION AFTER THIS SYSTEM
MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 21 30  9 23 / 90 90 20 20
ABE 26 33 16 26 / 90 90 20 20
RDG 26 33 16 26 / 90 90 20 20
PHL 27 37 21 32 / 90 90 10 10
12N 20 30  7 20 / 90 90 10 10
SMQ 27 34 17 28 / 90 90 10 10
TTN 27 36 18 30 / 90 90 10 10
MIV 27 39 18 32 / 90 90 10 10
N55 29 41 22 32 / 90 90 10 10
ACY 27 39 18 32 / 90 90 10 10
ILG 27 37 18 32 / 90 90 10 10
DOV 27 39 20 34 / 90 90 10 10
GED 27 42 20 34 / 90 90 10 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY TONIGHT AND SUN.
NJ...WINTER WEATHER ADVISORY TONIGHT AND SUN.
DE...WINTER WEATHER ADVISORY TONIGHT AND SUN.
MD...WINTER WEATHER ADVISORY TONIGHT AND SUN.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

SZATKOWSKI
Hazardous weather outlook, Jan 17, 5:10 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EST SAT JAN 17 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-171300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
510 AM EST SAT JAN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TONIGHT ACROSS THE REGION...AND WHILE ACCUMULATIONS
SHOULD REMAIN BELOW SNOW ADVISORY LEVELS...THERE COULD BE SOME LIGHT
FREEZING RAIN LATE TONIGHT INTO EARLY SUNDAY FROM THE PHILADELPHIA
AREA SOUTH AND EAST. NO ADVISORIES HAVE BEEN ISSUED AT THE PRESENT
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LIGHT SNOW OR MIXED PRECIPITATION CONTINUING INTO SUNDAY SHOULD
CHANGE TO RAIN FROM PHILADELPHIA SOUTH AND EAST BEFORE ENDING LATER
IN THE DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DURING THE
PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRAUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Delaware Beaches

When
January 17, 7:00 PM EST to January 18, 3:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
January 17, 7:00 PM EST to January 18, 4:00 AM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 17, 7:00 PM EST to January 18, 5:00 AM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
January 17, 8:00 PM EST to January 18, 7:00 AM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385037, 5385038, 5385134, 5385135.